Polymyositis and dermatomyositis(PM/DM) are uncommon causes of interstitial lung disease(ILD). However, the prevalence of ILD in patients with PM/DM is reported to be as high as 32%. Pravostatin associated inflammatory myopathy is a well known entity but its association with full blown classical PM/DM along with ILD is not a well recognized phenomenon.
A 66-year -old caucasian male was referred to the pulmonary clinic for the evaluation of progressive dyspnea on exertion over ten months and worsening interstitial infiltrates on chest radiograph. He was recently started on Pravostatin for his hypercholesterolemia. He was completely asymptomatic before the drug was started. After 2-3 weeks on Pravostatin, he started having generalized muscle aches and proximal muscle weakness. Due to this, the drug was discontinued. He took Pravostatin for a total of 25 days. Despite the discontinuation of drug the proximal muscle weakness continued to get worse. Later on, he started developing worsening dyspnea on exertion. Patient also noticed a maculo-papular erythematous skin rash involving lower half of the legs and dorsum of both hands up to the wrists along with puffiness of the knuckles. A similar rash was also present on the upper chest, both anteriorly and posteriorly.Suspicion of dermatomyositis was raised secondary to his profound proximal muscle weakness and typical skin rash. Neurology consult was obtained and a thoracic paraspinal muscle biopsy was performed which was consistent with inflammatory myopathy. No granulomatous inflammation, perifascicular atrophy, rimmed vacuoles or vasculitis was seen. Electron microscopy showed abnormally high number of ragged red fibers. No intramitochondreal crystal inclusions, membrane-bound glycogen or intracytoplasmic filamentous inclusions were seen. EMG study showed fibrillation potentials and changes consistent with myopathy. Nerve conduction study, cervical spine and lumber MRI were non-revealing. CPK:133, TSH: 7.54, Free T4: 0.61, ANA: 40, ANCA: non-detectable, Anti-acetylcholine antibody: negative, Jo-1 antibody: 0, Lyme antibody titre: negative, bacterial, AFB and fungal cultures of bronchoalveolar lavage: negative, transbroncheal biopsy: no pathologic diagnosis.A diagnosis of dermatomyositis and PM/DM related ILD was made. The patient was initially treated with Prednisone 60 mg per day and later Azathioprine 50 mg, twice daily with Prednisone 10 mg per day. Marked improvement in muscle strength was observed and rate of decline of lung functions was also decreased.DISCUSSION: Based on profound muscle weakness, classical skin rash and extensive interstitial infiltrates on the chest CT scan, along with the results of muscle biopsy and EMG, the diagnostic certainty was quite high. The precipitous evolution of full blown classical DM in association with new onset severe dyspnea and exercise induce hypoxemia with extensive interstitial infiltrates on CT scan, in a completely asymptomatic patient, within a few weeks of Pravostatin use suggests the possibility of an adverse reaction to Pravostatin as the basis for the development of this unusual presentation.
The development of dermatomyositis and PM/DM associated interstitial lung disease can be seen in association with Pravostatin use. Immunosuppression resulted in significant improvement in muscle strength and decreased rate of decline of lung functions.
S. Alam, None.